

2011 Water Program Peer Review Agenda

Meeting objectives:

- Review and evaluate the strategy and goals of the Water Program
- Review and evaluate the progress and accomplishments of the Program's conventional hydropower and marine and hydrokinetic projects funded in FY2009 through FY2011
- Foster interactions among the national laboratories, industry, and academic institutions conducting research and development on behalf of the program

Tuesday, November 1, 2011 Marine and Hydrokinetic Projects

[Magnolia C]

| 12:00 PM | Meeting Registration | |
|----------|--|---|
| 12:45 PM | Marine and Hydrokinetic Peer Review Introduction | Michael Reed DOE-HQ |
| 1:15 PM | Snohomish PUD No 1 (TRL 7 8 System) – Puget Sound Pilot Tidal Energy Project 1:30 PM: Panel Q&A | Brian Polagye, University of Washington |
| 1:35 PM | Acoustic effect of hydrokinetic tidal turbines 1:45 PM: Panel Q&A | Brian Polagye, University of Washington |
| 1:50 PM | Advanced, High Power, Next Scale, Wave Energy Conversion Device 2:00 PM: Panel Q&A | Dr. Philip R. Hart, Ocean Power Technologies |
| 2:05 PM | Ocean Power Technologies (TRL 5 6 System) – PB500, 500 kW Utility-Scale PowerBuoy Project 2:15 PM: Panel Q&A | Dr. Philip R. Hart, Ocean Power Technologies |
| 2:20 PM | Ocean Power Technologies (TRL 7 8 System) – Reedsport PB150 Deployment and Ocean Test Project 2:35 PM: Panel Q&A | Dr. Philip R. Hart, Ocean Power Technologies |
| 2:40 PM | 15 Minute Break | |
| 2:55 PM | Princeton Power Systems (TRL 5 6 Component) – Marine High-Voltage Power Conditioning and Transmission System with Integrated Energy Storage 3:05 PM: Panel Q&A | Mark Holveck , Paul Heavener, Princeton Power Systems |



| 3:10 PM | WaveBob (TRL 5 6 System) – Advanced Wave Energy Conversion Project 3:20 PM: Panel Q&A | Roger Bagbey, on behalf of WaveBob |
|---------|--|---|
| 3:25 PM | Northwest Energy Innovations (TRL 5 6 System) – WETNZ MultiMode Wave Energy Converter Advancement Project 3:35 PM: Panel Q&A | Justin Klure, Northwest Energy Innovations |
| 3:40 PM | Vortex Hydro Energy (TRL 5 6 System) — Advanced Integration of Power Take-Off in VIVACE 3:50 PM: Panel Q&A | Gus Simiao, Vortex Hydro Energy |
| 3:55 PM | The Water to Wire Project 4:05 PM: Panel Q&A | Edward Lovelace, Free Flow Power |
| 4:10 PM | WaveWindFloat 4:20 PM: Panel Q&A | Alla Weinstein, Principal Power |
| 4:25 PM | 15 Minute Break | |
| 4:40 PM | Aquantis 2.5MW Ocean Current Generation Device 4:50 PM: Panel Q&A | Alex Fleming, Dehlsen |
| 4:55 PM | Dehlsen (TRL 5 6 System) – Aquantis C-Plane Ocean Current Turbine Project 5:05 PM: Panel Q&A | Alex Fleming, Dehlsen |
| 5:10 PM | Siting of hydrokinetic project in offshore southeast Florida 5:20 PM: Panel Q&A | Alex Fleming, Dehlsen |
| 5:25 PM | Adjourn | |



Wednesday, November 2, 2011 Marine and Hydrokinetic Projects

[Magnolia C]

| 7:30 AM | Continental Breakfast and Registration | |
|----------|--|--|
| 8:30 AM | Direct Drive Wave Energy Buoy 8:40 AM: Panel Q&A | Ken Rhinefrank , Columbia Power Technologies |
| 8:45 AM | Assessment of Projected Life-Cycle Costs for Wave, Tidal, Ocean Current, and In-Stream Hydrokinetic Power 8:55 AM: Panel Q&A | Mirko Previsic, ReVision |
| 9:00 AM | Development of Reference Models and Design Tools (LCOE Models) 9:20 AM: Panel Q&A | Rich Jepsen, SNL |
| 9:30 AM | 10 Minute Break | |
| 9:40 AM | FY 09 Lab Call: Supporting Research & Testing for MHK 10:00 AM: Panel Q&A | Albert LiVecchi, NREL (including other Labs) |
| 10:10 AM | FY 09 Lab Call: Research & Assessment for MHK Development 10:30 AM: Panel Q&A | Rich Jepsen, SNL (including other Labs) |
| 10:40 AM | 10 Minute Break | |
| 10:50 AM | Southeast National Marine Renewable Energy Center (FAU) 11:00 AM: Panel Q&A | Susan H. Skemp, Florida Atlantic University |
| 11:05 AM | National Marine Renewable Energy Center (UH) 11:25 AM: Panel Q&A | Richard Rocheleau, University of Hawaii |
| 11:30 AM | Northwest National Marine Renewable Energy Center (OSU/UW) 11:50 AM: Panel Q&A | Belinda Batten , Oregon State and University of |
| 11:55 AM | Lunch | |
| 1:00 PM | Sound & Sea Technology (TRL 4 Component) – Advanced Anchoring Technology 1:05 PM: Panel Q&A | Dallas Meggitt, Sound & Sea Technology |
| 1:07 PM | Atargis Energy (TRL 4 System) – Cycloidal Wave Energy Converter 1:12 PM: Panel Q&A | Stefan Siegel, Atargis Energy |

| 1:14 PM | US Synthetic Corp (TRL 4 Component) – The Development of Open, Water Lubricated Polycrystalline Diamond Thrust Bearings for use in Marine Hydrokinetic (MHK) Energy Machines 1:19 PM: Panel Q&A | Craig Cooley, U.S. Synthetic Corporation |
|---------|--|--|
| 1:21 PM | Turner Hunt Ocean Renewable (TRL 4 System) – THOR's Power Method for Hydrokinetic Devices 1:26 PM: Panel Q&A | Turner Hunt, Turner Hunt Ocean Renewable |
| 1:28 PM | Sunlight Photonics (TRL 4 System) — Tidal Energy System for On-shore Power Generation 1:33 PM: Panel Q&A | Allan Bruce, Sunlight Photonics |
| 1:35 PM | Resolute Marine Energy, Inc (TRL 1 2 3 Component) 1:40 PM: Panel Q&A | Allan Chertok, Resolute Marine Energy, Inc |
| 1:42 PM | Semprus Biosciences (TRL 1 2 3 Component) 1:47 PM: Panel Q&A | Zheng Zhang, Semprus Biosciences |
| 1:49 PM | Shift Power Solutions (TRL 1 2 3 System) 1:54 PM: Panel Q&A | Jane Vvedensky, Shift Power Solutions |
| 1:56 PM | M3 Wave Energy Systems (TRL 1 2 3 System) 2:01 PM: Panel Q&A | Mike Morrow, M3 Wave Energy Systems |
| 2:03 PM | 12 Minute Break | |
| 2:15 PM | Whitestone Power & Communications (TRL 1 2 3 System) – Whitestone Poncelet RISEC Project 2:20 PM: Panel Q&A | John R. Hasz, Steven Selvaggio, Whitestone Power & Commun. |
| 2:22 PM | Bayer Material Science (TRL 1 2 3 System) — River Devices to Recover Energy with Advanced Materials(River DREAM) 2:27 PM: Panel Q&A | Dr. Brent Crenshaw, Bayer Material Science |
| 2:29 PM | Free Flow Energy (TRL 1 2 3 Component) – Design and Development of a Cross-Platform Submersible Generator Optimized for the Conditions of Current Energy Conversion 2:34 PM: Panel Q&A | Robert S. Cinq-Mars, Free Flow Energy |
| 2:36 PM | Regents of the University of CA (TRL 1 2 3 Component) 2:41 PM: Panel Q&A | C.P. "Case" van Dam, University of California |
| 2:43 PM | Curators of the University of Missouri – Missouri S&T (TRL 1 2 3 Component) 2:48 PM: Panel Q&A | Joshua L. Rovey, University of Missouri |

| 2:50 PM | OTEC Cold Water Pipe-Platform Sub-System Dynamic Interaction Validation (OPPSDIV) 2:55 PM: Panel Q&A | Matt Ascari, Lockheed Martin |
|---------|---|--|
| 2:57 PM | Modeling the Physical and Biochemical Influence of Ocean Thermal Energy Conversion Plant Discharges into their Adjacent Waters 3:02 PM: Panel Q&A | Patrick Grandelli, Makai Ocean Engineering |
| 3:04 PM | Impacts of OTEC intakes on Aquatic Organisms 3:14 PM: Panel Q&A | Tim Hogan, Alden Laboratories Systems |
| 3:19 PM | Scientific Solutions (TRL 5 6 Component) – Underwater Active Acoustic Monitoring Network for Marine and Hydrokinetic Energy 3:29 PM: Panel Q&A Projects | Dr. Peter J. Stein, Scientific Solutions |
| 3:34 PM | 16 Minute Break | |
| 3:50 PM | Active Acoustic Deterrance of Migratory Whales 4:00 PM: Panel Q&A Projects | Steven R. Kopf, Pacific Energy Ventures, LLC |
| 4:05 PM | Wave Tank WEC Array Analysis 4:15 PM: Panel Q&A Projects | Ken Rhinefrank , Columbia Power Technologies |
| 4:20 PM | Sediment transport impact on protected species 4:30 PM: Panel Q&A Projects | Stephen Barrett, Harris Miller Miller & Hanson |
| 4:35 PM | Adjourn | |



Thursday, November 3, 2011 Marine and Hydrokinetic Projects

[Magnolia]

| 7:30 AM | Continental Breakfast and Registration | |
|----------|---|--|
| 8:30 AM | OTEC resource assessment 8:40 AM: Panel Q&A | Matt Ascari, Lockheed Martin |
| 8:45 AM | Ocean current resource assessment 8:55 AM: Panel Q&A | Kevin Haas, GTRC |
| 9:00 AM | In-stream hydrokinetic resource assessment 9:10 AM: Panel Q&A | Paul Jacobson, EPRI |
| 9: 15 AM | Enviro effects of hydrokinetic turbines on fish 9:25 AM: Panel Q&A | Paul Jacobson, EPRI |
| 9:30 AM | 10 Minute Break | |
| 9:40 AM | OCGEN Module Mooring 9:50 AM: Panel Q&A | Jarlath McEntee, Ocean Renewable Power Company |
| 9:55 AM | Ocean Renewable Power Co (ORPC) (TRL 7 8 System) – TidGen (TM) Power System Commercialization Project 10:10 AM: Panel Q&A | Jarlath McEntee, Ocean Renewable Power Company |
| 10:15 AM | CESA/Marine Energy Technology Advancement Partnership 10:25 AM: Panel Q&A | Hoyt Battey, DOE-HQ |
| 10:30 AM | Tidal Energy Resource Assessment 10:40 AM: Panel Q&A | Kevin Haas, GTRC |
| 10:45 AM | Wave Energy Resource Assessment 10:55 AM: Panel Q&A | Paul Jacobson, EPRI |
| 11:00 AM | Categorizing and Evaluating the Effects of Stressors (KMS and ERES) 11:15 AM: Panel Q&A | Andrea Copping, Jennifer States, PNNL |
| 11:20 AM | 10 Minute Break | |

| 11:30 AM | IEA Annex IV— Assessment of Environmental Effects and Monitoring Efforts 11:40 AM: Panel Q&A | Andrea Copping and Hoyt Battey, PNNL and DOE-HQ |
|----------|--|--|
| 11:45 AM | Categorizing and Evaluating the Effects of Stressors (all Conceptual Model work) 11:55 AM: Panel Q&A | Mark Grippo, SNL (ANL Sub) |
| 12:00 PM | Lunch | |
| 1:00 PM | Effects on the Physical Environment (Hydrodynamics, Sediment Transport, and Water Quality) 1:15 PM: Panel Q&A | Jesse Roberts, SNL |
| 1:20 PM | Effects on the Physical Environment (Hydrodynamics, and Water Quality/Food Web) 1:35 PM: Panel Q&A | Zhaoqing Yang, PNNL |
| 1:40 PM | Effects on Aquatic Organisms (Acoustics and Toxicity) 1:55 PM: Panel Q&A | Mark Bevelheimer, SNL (ORNL Sub) |
| 2:00 PM | Effects on Aquatic Organisms (EMF, Acoustics and Physical Interaction) 2:20 PM: Panel Q&A | Andrea Copping, PNNL (and Subs) |
| 2:25 PM | Permitting and Planning 2:35 PM: Panel Q&A | Simon Geerlofs, PNNL |
| 2:40 PM | 15 Minute Break | |
| 2:55 PM | ORPC Alaska (TRL 4 Component) – Abrasion Testing of Critical Components of Hydrokinetic Devices 3:00 PM: Panel Q&A | Monty Worthington, Ocean Renewable Power Company |
| 3:05 PM | Beluga Whale interactions with Tidal Energy 3:15 PM: Panel Q&A | Monty Worthington, Ocean Renewable Power Company |
| 3:20 PM | Adjourn | |



Thursday, November 3, 2011 Conventional Hydropower Projects

[Walnut]

| 7:30 AM | Continental Breakfast and Registration | |
|----------|--|--|
| 8:30 AM | Conventional Hydro Peer Review Introduction | Michael Reed, DOE-HQ |
| 8:55 AM | Water -Use Optimization (Entire Project) 9:55 AM: Panel Q&A | John Gasper, ANL (other Labs also) |
| 10:05 AM | (HAP) Hydropower Advancement Project: Audits and Feasibility Studies for Capacity and Efficiency Upgrades 10:35 AM: Panel Q&A | Rajesh Dham and Brennan Smith, ORNL |
| 10:45 AM | 15 Minute Break | |
| 11:00 AM | Non-Powered Dams Resource Assessment 11:15 AM: Panel Q&A | Brennan Smith, ORNL |
| 11:20 AM | Climate Change Assessment 11:35 AM: Panel Q&A | Mike Sale, ORNL |
| 11:40 AM | Basin Scale Opportunity Assessment 11:55 AM: Panel Q&A | Simon Geerlofs, PNNL |
| 12:00 PM | Lunch | |
| 1:00 PM | FY 11 CH FOA Topic 1.1 Small Hydropower (System and Component Model Development) (5 Projects) 1:30 PM: Panel Q&A | TBD, U.S. DOE Golden Field Office |
| | SLH Timing Belt Powertrain | HQ or Project PI, Natel Energy |
| | Laboratory Demonstration of a New American Low-Head Hydropower Turbine | HQ or Project PI, Hydro Green Energy |
| | W4e Hydropower Turbine Generator system validation | HQ or Project PI, Walker Wellington |
| | Small Hydropower Research and Development Technology Project | HQ or Project PI, Near Space Systems |
| | Scalable Low-head Axial-type Venturi-flow Energy Scavenger | HQ or Project PI, New Mexico State University |

| 1:50 PM | FY 11 CH FOA Topic 1.2 Small Hydropower (Innovative System Testing) (5 Projects) 2:30 PM: Panel Q&A | TBD, U.S. DOE Golden Field Office |
|---------|---|---|
| | Demonstration of Variable Speed Permanent Magnet Generator at Small, Low-Head Hydro Site | HQ or Project PI, Weisenberger Mills |
| | 51-Mile Hydroelectric Power Project Demonstration of new methodologies to reduce the LCOE for small, hydropower development | HQ or Project PI, Earth By Design |
| | Harnessing the Hydro-Electric Potential of Engineered Drops in the Columbia Basin Project | HQ or Project PI, Percheron Power |
| | Real World Demonstration of a New American Low-Head Hydropower Unit | HQ or Project PI, Hydro Green Energy |
| | Construction Support for New Slab Creek Power House Project | HQ or Project PI, Sacramento MUD |
| 2:50 PM | 15 Minute Break | |
| 3:05 PM | FY11 CH FOA Topic 4 SLH-100 demonstration project at Monroe Drop 3:15 PM: Panel Q&A (1 Project) | TBD, U.S. DOE Golden Field Office |
| | SLH-100 demonstration project at Monroe Drop | HQ or Project PI, Natel Energy |
| 3:20 PM | FY 11 CH FOA Topic 2.1 Pumped Storage Hydropower (Project Development Support) (1 Project) 3:35 PM: Panel Q&A | TBD, U.S. DOE Golden Field Office |
| | Geotechnical Investigation and Value Stream Analysis for the Iowa Hill Pumped-Storage Development | HQ or Project PI, Sacramento MUD |
| 3:40 PM | Quantifying Full Value of Hydro in Transmission Grid 4:10 PM: Panel Q&A | Tom Key, EPRI |

| 4:20 PM | FY 11 CH FOA Topic 2.2 Pumped Storage Hydropower (Detailed Analysis to Demonstrate Value) (1 Project) 4:35 PM: Panel Q&A | TBD, U.S. DOE Golden Field Office |
|---------|---|--|
| | Modeling and Analysis of Value of Advanced Pumped Storage Hydropower in the U.S. | HQ or Project PI, ANL |
| 4:40 PM | 10 Minute Break | |
| 4:50 PM | FY 11 CH FOA Topic 3.1 Environmental Mitigation Technology (System and Component Model Development) (2 Projects) 5:00 PM: Panel Q&A | HQ PI, U.S. DOE Golden Field Office |
| | a. Turbine Aeration Physical Modeling and Software Design | HQ or Project PI, University of Minnesota |
| | b. Sensor Fish Re-design to Support Advance Hydropower Development | HQ or Project PI, PNNL |
| 5:05 PM | FY 11 CH FOA Topic 3.2 Environmental Mitigation Technology (Innovative System Testing) (1 Project) 5:15 PM: Panel Q&A | TBD, U.S. DOE Golden Field Office |
| | Deployment and Testing of the Alden Hydropower Fish-Friendly Turbine | HQ or Project PI, EPRI |
| 5:20 PM | Enviro Hurdles: Instream Flow 5:35 PM: Panel Q&A | Mark Bevelheimer, ORNL |
| 5:40 PM | Adjourn | |